Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Diagnosed bipolar disorder. Taking depakote. Having mood swings, feel lethargic. How to correct it?

hiya iv been diagnosed with bipolar not sure which one yet i have been using depakote for a few months now and my dose is now 1000mg a day but my moods are still changing rapidly through the day i feel very lathargic no interest in anything also i feel very low in mood i was on sertraline 100mg for depression but it was stopped due to anxiety i was experiencing using both medications together im struggling with normal day to day life its becoming very difficult to continue with my job which is only 18 hrs a week , i feel it is also effecting my children seeing me like this all the time any advice would be great thanks
Asked On : Sun, 10 Feb 2013
Answers:  2 Views:  33
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Psychiatrist 's  Response
Thanks for your query. Bipolar disorder is characterised by alternating manic and depressive phases. Hence mood stabilisers like Depakote are ideal. Generally antidepressants are avoided fearing shift to mania. If not under control, addition of a second mood stabiliser like lithium or antipsychotic can be considered. Hope you found the information useful.
Dr Sundar
Answered: Mon, 11 Feb 2013
I find this answer helpful

2 Doctors agree with this answer

Psychiatrist Dr. Jonas Sundarakumar's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

1000mg of Depakote (Divalproex sodium) is a good dose of the medication, but it appears that it is not controlling your mood fluctuations. From the decription of your symptoms of low mood, lack of interest, lethargy, etc., it appears that you are having a breakthrogh depressive episode.

In such cases, the next option would be to try a change of medication. There are other mood stabilizers (like Lithium, Carbamazepine, Lamotrigine) which may be effective in controlling your mood episodes. I would advise you to review with your psychiatrist in order to have a detailed psychological assessment, so that further treatment strategies can be planned.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Sun, 10 Feb 2013
I find this answer helpful

3 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor